Valium Overdose Symptoms and Treatment

Valium, which is also known by the generic name diazepam, is a drug used to treat anxiety disorders and muscle spasms. It can also be used to relieve the withdrawal symptoms associated with detoxification from alcohol or combined with other medications to treat seizures. Valium can be abused, however, and people who take too much diazepam may experience Valium overdose symptoms. “Valium is a drug used to treat anxiety disorders and muscle spasms.” According to a study by the Substance Abuse and Mental Health Services Administration, substance abuse admissions for abuse of benzodiazepines, including Valium, tripled between 1998 and 2008.

Recognizing Valium Overdose Symptoms

The signs of an overdose on Valium are similar to the signs of overdose on other central nervous system depressants. They include:

  • Drowsiness
  • Confusion
  • Lethargy
  • Low blood pressure
  • Slowed reflexes
  • Loss of muscle coordination
  • Respiratory depression
  • Coma

In some cases, an overdose can lead to death, so it is important to get immediate medical care if you or someone you know is experiencing any Valium overdose symptoms after taking this medicine. Individuals who crush extended-release Valium tablets are at higher risk of overdose because this can send a large dose to the bloodstream more quickly than intended.

Combining Valium and Other Drugs

Combining Valium with other drugs can be especially dangerous and can increase the chances of an overdose. Some people take Valium and other substances on purpose to increase the effects of the drugs, while others may accidentally ingest other medications while on Valium and put themselves at risk. Other central nervous system depressants, including alcohol, are particularly dangerous when combined with benzodiazepines, such as Valium. Even common medications and alternative medicines may be dangerous to take with Valium. For example, some cough medicines and herbal remedies contain alcohol, so you may inadvertently put yourself at risk of developing Valium overdose symptoms when taking them with the drug.

About 95 percent of patients admitted for substance abuse problems involving benzodiazepines, such as Valium, during the period between 1998 and 2008, also abused at least one other substance, according to the Substance Abuse and Mental Health Services Administration.

Addiction Potential

Valium can be addictive, so you should only take it exactly as prescribed. In most cases, you should not take Valium for more than four months at a time. Someone who is addicted to Valium may find it difficult to stop taking it even after experiencing Valium overdose symptoms. If you think you might be addicted to Valium and need help finding a top rehabilitation clinic, call 1-888-287-0471 Who Answers? for a free referral.

Treatment for Overdose and Addiction

Valium overdose treatment involves immediate emergency medical assistance. You should not attempt to treat a Valium overdose at home, but should report to a doctor immediately if experiencing Valium overdose symptoms. A doctor may induce vomiting in the overdosing patient if the dose of Valium was taken less than an hour before arriving at the hospital. Otherwise, the patient may need a gastric lavage or be given activated charcoal to reduce the absorption of the drug in the digestive tract. A physician will monitor the patient’s breathing, blood pressure and heartbeat to determine if other measures are required. Some patients may need to be placed on an artificial respirator if breathing has stopped, or given intravenous fluid if blood pressure has dropped. If other substances have been ingested in addition to Valium, addiction treatment may depend on the specific substances taken. “Break free from use of this drug before you experience Valium overdose symptoms.” Someone who has overdosed on Valium should be assessed for signs of addiction. If you have an addiction to Valium, you will need to be treated for the addiction. Treatment for addiction typically involves a short period of detoxification followed by intensive counseling to teach you how to live without turning to Valium in times of stress. Call 1-888-287-0471 Who Answers? today to get a free referral to the best private inpatient clinic for treating Valium addiction. Break free from use of this drug before you experience Valium overdose symptoms.

Find a Treatment Center Today
Call us toll free
1-888-287-0471
Sponsored by Leading Treatment Centers
Who Answers?
Request a free assessment
Free Assessment